I Was Diagnosed With COPD at 42
Alice Dunkley, 64, lives in Bakers Mills, N.Y. Diagnosed with COPD at age 42, she found out she had a rare gene mutation that increases COPD risk. Since then she’s used many different types of COPD drugs, some with more side effects than others. She now takes 17 pills a day to treat the side effects of her long-term use of COPD medications, such as bone-thinning due to corticosteroid use. However, she’s still willing to try new medications and weighs the risks and benefits each time.
I started taking Prolastin when I was diagnosed with COPD in 1989 at the age of 42, and I believe it has been what has kept me alive.
I found out I was an alpha-1 (alpha-1 antitrypsin deficiency is a condition that is caused by a gene mutation and that increases COPD risk), and back then, most alpha-1s were given about two to five years of productive life after diagnosis. My doctor told me not to make plans for retirement.
I started on Prolastin therapy and took antibiotics early on when I was sick or had an exacerbation. Eventually I started using albuterol. I also took prednisone when I had an episode and a mucus breaker (like Mucinex) whenever I needed it.
I didn't have any side effects from the Prolastin, but after about a year, the veins that I used to inject the medicine into collapsed. Prolastin is thick and caustic, so it probably caused my veins, which were weak to begin with, to break down. So I had a port implanted in my chest to administer the medication. At the time I was working full-time, going to college at night, and had three teenage children. I didn't have time to go to the doctor's each week to get the treatments, so I started self-infusing, which I still do.
Over the years, I have used Advair and Singulair. After a while, I became immune to them. I have taken Spiriva, too, and went on oxygen in 1993. One of the problems with all the medications is the side effects.
I now have glaucoma and the beginning of cataracts, which can pretty much be caused by any of the medications I take. I have acid reflux, which is probably because of the prednisone, but it could also be the result of Mucinex. And after having low blood pressure my whole life, it's now high probably because of Spiriva. (I don't believe that it is due to prednisone because I took it for years and still had low blood pressure.) My cholesterol is high, which it never was before. I think that is because of the bad diet I followed when I was working. That was the one thing that wasn't a side effect! And because of my stomach problems, I have to take Boniva for osteoporosis through an IV. I also had sudden weight gain from taking prednisone, and sleeplessness, jitters, and shaking from the nebulizers and inhaler.
But those are all things that can be dealt with. I try not to get discouraged if one doesn't work. I just talk to my doctor and we try something else. My doctor and I have always measured the risk versus benefit of any drug, and sometimes it's not worth it.
When I was first diagnosed, it was frightening to have some of these side effects. Still, after this many years, I know my body and what to expect. Right now I'm on four COPD medications, but I take a total of 17 pills a day—most of them for the side effects.
I've come to look for the side effects and be more aware that they are possible. I read all the information that comes with a new drug. I think, to be truthful, the insurance issues cause me more aggravation and sleepless nights than the meds do.